Alert archive / Michigan / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Gaylord, MI

June 20, 2022Mackinac County, Michigan

NWS Gaylord, MI issued this flash flood warning at Jun 20, 2022, 11:28 AM EDT for Mackinac County, Michigan. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2022, 11:28 AM EDT (15:28 UTC)
Expired
Jun 20, 2022, 1:09 PM EDT
In force
101 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 140 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

466 
WGUS53 KAPX 201528
FFWAPX
MIC097-201830-
/O.NEW.KAPX.FF.W.0001.220620T1528Z-220620T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
1128 AM EDT Mon Jun 20 2022

The National Weather Service in Gaylord has issued a

* Flash Flood Warning for...
  Northwestern Mackinac County in eastern Michigan...

* Until 230 PM EDT.

* At 1128 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Curtis, Engadine, Naubinway, Gilchrist, Gould City, Corinne, 
  Garnet, Rexton, Epoufette, Garfield Township, Batty Doe Lake and 
  Loon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4597 8586 4624 8587 4625 8511 4603 8510
      4601 8513 4601 8522 4605 8534 4604 8545
      4606 8549 4601 8556 4595 8561 4593 8584
      4593 8588 4597 8588

FLASH FLOOD...RADAR INDICATED

$$

APX
2 follow-up statements
808 
WGUS73 KAPX 201640
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
1240 PM EDT Mon Jun 20 2022

MIC097-201830-
/O.CON.KAPX.FF.W.0001.000000T0000Z-220620T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mackinac MI-
1240 PM EDT Mon Jun 20 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT THIS 
AFTERNOON FOR NORTHWESTERN MACKINAC COUNTY...

At 1240 PM EDT, Between 1.5 and 2 inches of rain have fallen from 
previous thunderstorms. Flash flooding remains possible for the next 
hour.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, highways,
         and streets as well as other poor drainage and low-lying
         areas.

Some locations that will experience flash flooding include...
  Curtis, Engadine, Naubinway, Gilchrist, Gould City, Corinne, 
  Garnet, Rexton, Epoufette, Garfield Township, Batty Doe Lake and 
  Loon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4597 8586 4624 8587 4625 8511 4603 8510
      4601 8513 4601 8522 4605 8534 4604 8545
      4606 8549 4601 8556 4595 8561 4593 8584
      4593 8588 4597 8588

FLASH FLOOD...RADAR INDICATED

$$

APX
622 
WGUS73 KAPX 201709
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
109 PM EDT Mon Jun 20 2022

MIC097-201719-
/O.CAN.KAPX.FF.W.0001.000000T0000Z-220620T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mackinac MI-
109 PM EDT Mon Jun 20 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN MACKINAC 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please heed any potential road closures.

A Flood Watch remains in effect for portions of Eastern Upper 
Michigan and Northern Lower Michigan.

LAT...LON 4597 8586 4624 8587 4625 8511 4603 8510
      4601 8513 4601 8522 4605 8534 4604 8545
      4606 8549 4601 8556 4595 8561 4593 8584
      4593 8588 4597 8588

$$

APX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 10:49 AM EDT, 39 minutes earlier.

Area forecast discussion, Jun 20, 10:49 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1049 AM EDT Mon Jun 20 2022

.UPDATE...
Issued at 1032 AM EDT Mon Jun 20 2022

MCS with locally heavy rain continues to pester the ne half of the
forecast area. Peak rainfall rates/coverage have diminished
somewhat, and 1 hour rainfall estimates are not reaching flash
flood guidance. 3-hour estimates are, mainly as a consequence of
the heavy rain back toward 8am, near the Luce/Chippewa Co line.
Soo Jctn and Trout Lk are among the areas of larger concern. Also
of note is the locally heavy rain that fell during the night over
part of ne lower MI.

The hi-res guidance all shoves this activity eastward out of the
area over the next few hours. Which is exactly what is showed a
few hours ago. (I certainly let the CAMs lead me down the wrong
road yesterday.) 12Z APX sounding had 950j/kg of MuCape when
lifting from 825mb, and 30kt west winds at 925-875mb serving as
inflow. The outflow-reinforced warm front trying to work across
the area has been, and will likely continue to be, slower to exit
then progged. And with increasing diurnal instability in the heat
plume to our w today, one has to be concerned when this will stop.
What does go away, briefly, is inflow. 875mb winds diminish to
10-15kt out of the w and nw by early afternoon (18Z), which should
allow activity to weaken, and the warm front to make further
progress. Inflow increases again after 18Z, but with an incoming
airmass that is deeply warmer and (in theory) more capped.

So have increased pops/QPF of course into the early-mid afternoon,
but continue to decrease activity after then. Flood watch
continues into late afternoon in the north.

There's enough cloud cover to hinder temp rises so far, even away
from where precip is falling. Max temps will be tend to be
lowered, and will do so by several degrees in parts of ne
lower/eastern upper.

Thanks to WPC for their mesoscale discussions for our area this
morning; they were helpful.

UPDATE Issued at 559 AM EDT Mon Jun 20 2022

Have updated the forecast for this morning. Originally, it looked
like the the set of training echoes over NE Lower would move on,
but the warm front is firing another round that will move into E
Upper. See WPC Issued a MPD #380 details. However, 2-2.5"/hr rains
will be possible from this next round in E Upper and NE Lower
again.

&&

.NEAR TERM...(Today through Tonight)
Issued at 324 AM EDT Mon Jun 20 2022

High Impact Weather Potential...Thunderstorms, with heavy rain,
some ponding of water, this morning

Pattern Synopsis/Forecast/Concerns...Currently, radar shows an area
of rain along and east of I-75 lover the region. Radar precipitation
estimates have been showing 1 to 1.5" in about 2 to 3 hours time,
with a COCORAHS observer near Cedarville (Mackinac County) with
1.18" in about 2 hours. This is in response to the warm front that
is moving through the region, while a 500 mb shortwave trough dives
down the 500 mb ridge into NE Lower and Lake Huron.  The models all
agree that the bulk of the rain should move to the east through the
day, exiting by the late afternoon. Once the front and the shortwave
move out, the 500 mb ridge then takes over and we get into the warm
sector with an amplified ridge that sets us up for the really warm
air Tuesday. NBM has around 70F lows. 850 mb temperatures overnight
are in the lower to mid 20c range, effectively capping any chance
for convection overnight.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 324 AM EDT Mon Jun 20 2022

...Hot temperatures Tuesday...

High Impact Weather Potential: Hot temperatures will lead to heat
indices exceeding 100 in parts of northern Michigan Tuesday.

Pattern Synopsis:

Upper-level ridging will continue to fold over the Great Lakes on
Tuesday as a potent shortwave treks across the northern Great
Plains. This feature will continue to support a surface cyclone that
will slide across Ontario into Quebec by Wednesday. An attendant
cold front is expected to swing across northern Michigan early
Wednesday morning as surface high pressure builds into the region
behind the frontal passage through the middle of the week.

Forecast Details:

The main focus of the short term will be the hot temperatures on
Tuesday. West/southwest low-level flow on the backside of high
pressure centered over the SE CONUS will continue to pump warm,
moist air from the Great Plains into the Great Lakes Tuesday. Highs
will reach into the mid to upper 90s for many across the northern
lower peninsula. When combined with the level of moisture in place,
this will create heat indices in the upper 90s and low 100s during
the afternoon. The aforementioned cold front will bring some relief
by Wednesday, but areas near Saginaw Bay could still see high
temperatures near 90. Otherwise, precip chances will remain low
during the short term. Plenty of elevated instability will be in
place Tuesday afternoon/overnight, but displacement from favorable
upper-level forcing and capping is expected to largely prevent
showers/storms from forming across the CWA. The best chance for any
convective activity will come across northwest lower and eastern
upper late Tuesday afternoon/evening.

.LONG TERM...(Wednesday night through Sunday)
Issued at 324 AM EDT Mon Jun 20 2022

High Impact Weather Potential: Low for now

Mainly quiet weather is expected across northern Michigan through
next weekend. Broad upper-level ridging across the central CONUS
will keep surface high pressure in place through the remainder of
the week, helping to keep precip chances low. Long range guidance
hints at troughing moving into the region by the end of the weekend,
which could bring our next main chance for rain/storms across
northern Michigan. Until then, the main story will continue to be
the heat. Highs could climb back into the upper 80s and low 90s for
many south of the bridge Friday and Saturday afternoon, which would
be 10-15 degrees warmer than average for the end of June. As
aforementioned troughing moves across the region late this
weekend/early next week, we could finally see temperatures cool down
into the 60s and 70s for highs.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 649 AM EDT Mon Jun 20 2022

For the morning hours, the main concern will be the thunderstorms
working their way out of Lake Superior, crossing E Upper, and
impacting PLN and APN through about 18z/Mon. This looks to produce
MVFR CIGs and VSBYs as the thunderstorms move through. However,
after 18 or 21z the thunder threat will be east of the region, and
the weather will quiet it down a bit. However, it looks like there
could be LLWS near PLN as an inversion sets up, and we get 35
knot winds out of the west at about 2000feet, while the sfc winds
are 5-10 knots.

&&

.MARINE...
Issued at 324 AM EDT Mon Jun 20 2022

Today through Tuesday night...Winds over the Upper Great Lakes today
and tonight look to remain below small craft criteria as high
pressure builds into the region today and remains over the region
through tonight. However, Tuesday, an area of low pressure tracks
through NW Ontario setting up a tighter pressure gradient, that
produces small craft criteria return flow over Lake Michigan, and
may be portions of Lake Huron. High pressure then builds back into
the region by Tuesday evening, and the winds diminish and remain
below small craft again through Wednesday morning.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH until 4 PM EDT this afternoon for MIZ016>018-086>088-
     095>097.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...JSL
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JSL
MARINE...JSL
Hazardous weather outlook, Jun 20, 10:52 AM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1052 AM EDT Mon Jun 20 2022

MIZ016>018-020>036-041-042-086>088-095>099-211200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1052 AM EDT Mon Jun 20 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Thunderstorms today in eastern upper, north central and northeast
lower Michigan will bring heavy rain and potentially flooding.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices could exceed 100 degrees in northern lower Michigan
Tuesday afternoon.

There is a slight chance of thunderstorms Tuesday and Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1052 AM EDT Mon Jun 20 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Thunderstorms will occur today on Lake Superior, Lake Huron, and
far northern Lake Michigan. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight chance of thunderstorms Tuesday and Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Jun 20, 8:14 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
814 AM EDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SE WEST BRANCH        44.25N 84.20W
06/20/2022  M1.17 INCH       OGEMAW             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WBRM4 WEST BRANCH 3
            SE. 24 HOUR TOTAL.

&&

JZ
Local storm report, Jun 20, 8:42 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
842 AM EDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     HEAVY RAIN       2 ENE TROUT LAKE        46.19N 84.98W
06/20/2022  M1.05 INCH       CHIPPEWA           MI   MESONET

            MESONET STATION TRLM4 TROUT LAKE.

&&

JZ
Local storm report, Jun 20, 8:44 AM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
844 AM EDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     HEAVY RAIN       2 ENE TROUT LAKE        46.19N 84.98W
06/20/2022  M1.05 INCH       CHIPPEWA           MI   MESONET

            MESONET STATION TRLM4 TROUT LAKE. 24 HOUR
            TOTAL. 1 HOUR TOTAL IS 0.77.

&&

JZ
Local storm report, Jun 20, 9:06 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
906 AM EDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     HEAVY RAIN       3 NW POINT AUX PINS ON  45.76N 84.52W
06/20/2022  M1.00 INCH       MACKINAC           MI   MESONET

            MESONET STATION GW1094 POINTE AUX PINS.

&&
Local storm report, Jun 20, 10:03 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1003 AM EDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     HEAVY RAIN       1 WNW PELLSTON          45.57N 84.80W
06/20/2022  M1.26 INCH       EMMET              MI   ASOS

            1.26 INCHES OF RAINFALL RECORDED AT PLN ASOS
            OVER THE PAST 3 HOURS.

&&

SJC
Local storm report, Jun 20, 11:13 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1113 AM EDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     HEAVY RAIN       2 ENE BRUTUS            45.51N 84.70W
06/20/2022  M1.90 INCH       CHEBOYGAN          MI   MESONET

            BRUTUS MESONET HAS MEASURED 1.90 INCHES OF
            RAIN OVER THE PAST 3 HOURS.

&&

SJC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:02 AM EDTFlood WatchAPXCheboygan, Chippewa, Emmet, Mackinac, Presque Isle5 hr

Nearby

Flash Flood Warnings in Michigan, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.